Toxic Epidermal Necrolysis

Dr. Ayush PandeyMBBS,PG Diploma

January 12, 2019

March 06, 2020

Toxic Epidermal Necrolysis
Toxic Epidermal Necrolysis

What is Toxic Epidermal Necrolysis?

Toxic epidermal necrosis (TEN) is a rare and lethal immunological disorder, which occurs due to the administration of certain drugs or due to infections in which the skin starts peeling. It can affect individuals of all age groups, but older adults and individuals with weakened immunity are at a higher risk. Also, TEN is seen more commonly seen in women than men. Immediate medical attention is needed to manage this condition.

What are the main signs and symptoms?

The symptoms of TEN can be classified as

Early Symptoms

Late Symptoms

  • Purple or red rash on the body including the face
  • Swelling of the face and tongue
  • Blisters around the mouth, eyes, and vaginal area
  • Burnt appearance of the skin due to shedding

What are the main causes?

The drugs that are most commonly responsible for TEN are

  • Sulphonamides
  • Allopurinol
  • Non-steroidal anti-inflammatory drugs
  • Anti-epileptic drugs, such as phenytoin, lamotrigine, and carbamazepine

Other diseases, such as human immunodeficiency virus (HIV) and herpes simplex, may also lead to TEN.

How is it diagnosed and treated?

The physical examination of the individual is the first step in the diagnosis of TEN. To rule out the possibility of Stevens-Johnson syndrome (SJS), the percentage of body area exhibiting skin detachment is checked. If it is more than 30% of the body surface area, SJS is ruled out. A skin biopsy and histopathologic studies of the skin are performed to confirm the clinical diagnosis.

The immediate step in the management of the condition involves discontinuation of the recently prescribed medications. Other management measures include

  • Supportive care from experts
  • Non-sticky burn dressings to the affected area
  • Pain-relieving medications
  • Intravenous antibiotics to prevent infections
  • Intravenous immunoglobulins to stop the cytotoxic process
  • Topical emollient creams.



References

  1. American Academy of Allergy, Asthma & Immunology. STEVENS-JOHNSON SYNDROME (TOXIC EPIDERMAL NECROLYSIS) DEFINITION. Milwaukee, WI [Internet]
  2. Wolfram Hoetzenecker et al. Toxic epidermal necrolysis. Version 1. F1000Res. 2016; 5: F1000 Faculty Rev-951. PMID: 27239294
  3. Alfonso Estrella-Alonso et al. Toxic epidermal necrolysis: a paradigm of critical illness. Rev Bras Ter Intensiva. 2017 Oct-Dec; 29(4): 499–508. PMID: 29340540
  4. National Institutes of Health; [Internet]. U.S. Department of Health & Human Services; Stevens-Johnson syndrome/toxic epidermal necrolysis.
  5. National Organization for Rare Disorders [Internet], Stevens-Johnson syndrome/toxic epidermal necrolysis

Medicines for Toxic Epidermal Necrolysis

Medicines listed below are available for Toxic Epidermal Necrolysis. Please note that you should not take any medicines without doctor consultation. Taking any medicine without doctor's consultation can cause serious problems.

cross
Ask your health query now and get connected with a doctor within 10 minutes!